Close X
Get more out of WDDTY.com
by joining the site for free
Free 17-point plan to great health
Twice weekly e-news bulletins
Access to our News, Forums and Blogs
Sign up for free and claim your
17-point plan to great health
Free 17-point plan to great health

Twice weekly e-news bulletins

Access to our News, Forums and Blogs
OR

If you want to read our in-depth research articles or
have our amazing magazine delivered to your home
each month, then you have to pay.


Click here if you're interested
Helping you make better health choices

In shops now or delivered to your home from only £3.50 an issue!

Subscribe!

Question over drug to prevent tuberculosis
About the author: 
WDDTY Team

Evidence remains confused as to whether the drug isoniazid, used as a preventative for those at risk of tuberculosis, can cause fatal liver damage

Evidence remains confused as to whether the drug isoniazid, used as a preventative for those at risk of tuberculosis, can cause fatal liver damage.

In a recent study, researchers from the Seattle Health Department reported no deaths related to the therapy (JAMA, 1999; 281: 1014-8). However, during the same study period, the US Centres for Disease Control confirmed that eight patients in New York who were taking isoniazid either died of liver failure or required a liver transplant.

Writing in the Journal of the American Medical Association (1999; 282: 2207-8), Dr Tom Moulding of Harbour UCLA Medical Centre in California also reported that in the 10 year period ending 1997, 10 children or adolescents receiving isoniazid preventative treatment had the same (and previously unreported) outcomes.

Dr Moulding reports that he personally knows of a further seven cases of death or liver damage making a total of 25 cases. He asks, not unreasonably, how it can be that isoniazid is safe in Seattle but not elsewhere.

The answer appears to be that the Seattle researchers were careful to stop drug therapy when signs of toxicity first appeared.

Many GPs and other health care professionals are not so careful or well educated about the early signs of toxicity. Patients may continue to take the drug unaware that it can cause damage and/or fatality.


Latest Tweet

About

Since 1989, WDDTY has provided thousands of resources on how to beat asthma, arthritis, depression and many other chronic conditions.

Start by looking in our fully searchable database, active and friendly community forums and the latest health news.

Positive SSL Wildcard

Facebook Twitter

Most Popular Health Website of the Year 2014

© 2010 - 2017 WDDTY Publishing Ltd.
All Rights Reserved